Hail, Lawrence
- When
- May 14, 2:40 PM EST
- Where
- Lawrence County, Waterloo
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.700, -82.467
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 14, 2:20 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 320 PM EDT SAT MAY 14 2005 .SHORT TERM (REST OF TODAY THROUGH TONIGHT)... NEW SEVERE THUNDERSTORM WATCH BOX #277 IS IN EFFECT UNTIL 9 PM. CONTINUE TO SEE CONVECTION IN PREVIOUSLY ISSUED WATCH BOX #276 FOR NE KENTUCKY UNTIL 7 PM. STRONG WINDS HAVE BEEN NOTICED THIS AFTERNOON...WITH GUSTS 25 TO 30 MPH WITHOUT ANY THUNDERSTORMS AROUND. PLENTY OF POSITIVE STRIKES SHOWING UP WITH THESE THUNDERSTORMS. ALONG WITH MONITORING FOR SEVERE THUNDERSTORMS...WITH BE LOOKING AT THE POTENTIAL FOR FLOODING ONCE AGAIN...PARTICULARLY ACROSS VIRGINIA COUNTIES. MUCH OF THE SIGNIFICANT WEATHER WILL BE EXITING TO OUR EAST AFTER 06Z TONIGHT. HOWEVER...PLENTY OF LOW LEVEL MOISTURE REMAINS. WINDS WILL ALSO BE ON THE DECREASE...ALLOWING THIS LOW LEVEL MOISTURE TO SETTLE IN AND CREATE AREAS OF FOG TOWARDS DAWN. && .PREVIOUS DISCUSSION... (ISSUED 251 PM EDT SAT MAY 14 2005) LONG TERM (TOMORROW THROUGH SUNDAY)... EVEN THOUGH COLD FRONT EXITS EASTERN MOUNTAINS EARLY SUNDAY... GUIDANCE SHOWS ABUNDANT LOW LEVEL MOISTURE AND H8 COLD AIR ADVECTION. THESE WILL RESULT IN LOW LEVEL CU FORMATION DURING THE DAY. WITH LESS SUNSHINE AND THE COLD AND DRY AIR ALOFT...HIGHS SHOULD BE IN THE MID TO UPPER 60S LOW LANDS AND MID 50S TO LOWER 60S OVER HIGHER TERRAIN. A SECONDARY COLD FRONT WILL DIG SOUTH FROM THE NORTHERN PLAINS INTO THE OHIO VALLEY EARLY SUNDAY. WITH LIMITED LOW LEVEL MOISTURE...EXPECT NO PRECIPITATION ASSOCIATED WITH IT...BUT WILL BRING ANOTHER SHOT OF COLD AIR INTO THE AREA...LOWERING TEMPERATURES EVEN MORE ON SUNDAY NIGHT AND MONDAY. HIGH PRESSURE TAKES CONTROL THROUGH EARLY WEDNESDAY WITH NEAR NORMAL TEMPERATURE. GUIDANCE SUGGEST ANOTHER LOW PRESSURE DROPPING FROM THE NORTHERN PLAINS INTO THE OHIO VALLEY. CHANCES OF RAINFALL INCREASE AS A WEAK WARM FRONT PUSHES NORTHEAST ACROSS THE AREA LATER ON WEDNESDAY...AND BECOMING LIKELY ON THURSDAY WITH THE PASSAGE OF A COLD FRONT. AVIATION... GOOD DIURNAL HEATING THIS MORNING WILL PROVIDE EXTRA BUOYANCY TO SHOWERS AND THUNDERSTORMS AHEAD OF COLD FRONT EXTENDING FROM THE GREAT LAKES ACROSS INDIANA AND WESTERN KENTUCKY. RADAR SHOWS STRONG THUNDERSTORMS EAST OF THE OHIO RIVER TO CENTRAL WEST VIRGINIA... AND OVER THE EASTERN MOUNTAINS. THESE THUNDERSTORMS ARE AHEAD OF AN APPROACHING COLD FRONT WHICH EXTENDS FROM THE GREAT LAKES...SOUTH AND SOUTHWEST ACROSS INDIANA AND WESTERN KENTUCKY. EXPECT FRONT TO PASS ACROSS HTS...PKB...AND CRW BY LATE INCLUDED HEAVY THUNDERSTORMS WITH STRONG GUSTY WINDS AT PKB...HTS...BKW...CRW DURING THE FIRST SIX HOURS...SPREADING THE THUNDER ACTIVITY TO THE REST OF THE SITES THIS EVENING. ABUNDANT MOISTURE COULD RESULT IN FOG CONDITIONS TOMORROW MORNING...BUT WINDS SHOULD KEEP GENTLE TO MODERATE OVERNIGHT SUPPRESSING DEEP FOG FORMATION. OVERALL...MVFR/IFR CONDITIONS FOR POOR VISIBILITIES AND LOW CEILINGS WITHIN THUNDERSTORMS. VFR CONDITIONS EXPECTED AT WESTERN SITES BY MIDNIGHT. MVFR/VFR CONDITIONS WILL RETURN AGAIN OVERNIGHT DUE TO LIGHT FOG...EXCEPT AT HTS...CRW... WHERE SKIES SHOULD CLEAR SOME ALLOWING FOR RADIATIONAL COOLING AND FOG FORMATION. PREVIOUS DISCUSSION... (ISSUED 1235 PM EDT SAT MAY 14 2005) SHORT TERM (REST OF TODAY)... THUNDERSTORM WATCH BOX #276 FOR OUR KY COUNTIES...IN EFFECT UNTIL 7 PM THIS EVENING. WITH THIS FORECAST UPDATE...HAVE EDITED POPS SLIGHTLY AND RAISED TEMPS FOR ALL LOCATIONS EXCEPT PORTION OF SE OHIO THAT HAVE REMAINED UNDER THE CLOUDS. IN THE AFTERNOON HEATING...BEGINNING TO SEE SCATTERED SHOWERS POP UP ACROSS THE HIGHER ELEVATIONS OF EASTERN WEST VIRGINIA...AND AHEAD OF MOISTURE BAND ACROSS KENTUCKY AND OHIO. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...FLOOD WATCH FOR WVZ033 FROM 3 PM SATURDAY TO 7 AM SUNDAY. OH...NONE. KY...NONE. VA...FLOOD WATCH FOR VAZ003-004 FROM 3 PM SATURDAY TO 7 AM SUNDAY. && SHORT TERM...KF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 432 AM EDT SAT MAY 14 2005 VAZ003-004-WVZ033-150825- BUCHANAN VA-DICKENSON VA-MCDOWELL WV- 432 AM EDT SAT MAY 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...AND MCDOWELL COUNTY OF WEST VIRGINIA. .DAY ONE... STRONG THUNDERSTORMS MAY DEVELOP ALONG AND AHEAD OF AN APPROACHING COLD FRONT THIS AFTERNOON AND OVERNIGHT. THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS. VERY HEAVY RAIN IS ALSO POSSIBLE WITH THUNDERSTORMS. AFTER NEARLY 3 INCHES OF RAIN FELL IN SOME LOCATIONS...THE THREAT OF FLASH FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 034>040-046-047-150825- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-CABELL WV- CALHOUN WV-CARTER KY-CLAY WV-DODDRIDGE WV-FAYETTE WV-GALLIA OH- GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV- LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV- MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV- POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV- TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV- WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV- 432 AM EDT SAT MAY 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...AND MOST OF WEST VIRGINIA. .DAY ONE... STRONG THUNDERSTORMS MAY DEVELOP ALONG AND AHEAD OF AN APPROACHING COLD FRONT THIS AFTERNOON AND OVERNIGHT. THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 233 PM EDT SAT MAY 14 2005 KYZ101>103-105-141930- BOYD KY-CARTER KY-GREENUP KY-LAWRENCE KY- INCLUDING THE CITIES OF...ASHLAND...DURBIN...GRAYSON... GREENUP AND LOUISA 233 PM EDT SAT MAY 14 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... FOR CARTER...GREENUP...BOYD...AND LAWRENCE COUNTIES IN KENTUCKY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM THIS EVENING. STRONG GUSTY WINDS AND HAIL WILL BE THE MAIN THREATS FROM ANY STORMS THAT DEVELOP OVER THE REGION. BRIEF HEAVY RAIN IS ALSO LIKELY WITH THESE THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 255 PM EDT SAT MAY 14 2005 KYZ102-141930- CARTER KY- 255 PM EDT SAT MAY 14 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... ...STRONG THUNDERSTORM WITH GUSTY WINDS MOVING THROUGH CARTER COUNTY... AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER OLIVE HILL...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE GLOBE... GESLING...DENTON...GRAYSON AND CARTER CAVES STATE PARK. WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 319 PM EDT SAT MAY 14 2005 WVZ007-008-141945- JACKSON WV-MASON WV- 319 PM EDT SAT MAY 14 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... ...A STRONG THUNDERSTORM MOVING FROM NORTHEASTERN MASON COUNTY INTO WESTERN JACKSON COUNTY... AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES WEST OF RIPLEY...OR ABOUT 11 MILES SOUTH OF RACINE...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE LEROY... COTTAGEVILLE...RAVENSWOOD AND LEON. WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. 15
The Charleston,WV radar (KRLX), 78 km away, was scanning. The volume nearest the first event began at 19:42 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446159, 5446247.